Alert archive / West Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 19, NWS Charleston, WV

July 18, 2006Randolph County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 18, 2006, 5:33 PM EDT for Randolph County, West Virginia. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2006, 5:33 PM EDT (21:33 UTC)
Expired
Jul 18, 2006, 7:30 PM EDT
In force
117 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 185 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 182133
FFWRLX
WVC083-182330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
533 PM EDT TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANDOLPH COUNTY IN WEST VIRGINIA

* UNTIL 730 PM EDT

* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR GLADY...IN THE AREA OF
  WHITE RUN AND DANIELS CREEK.  UP TO TWO INCHES OF RAIN IS 
INDICATED FROM THIS STORM DURING THE PAST 90 MINUTES.

* THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3885 7980 3873 7978 3876 7954 3888 7953

$$

10
2 follow-up statements
000 
WGUS71 KRLX 182244
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
643 PM EDT TUE JUL 18 2006

WVC083-182330-
RANDOLPH WV-
643 PM EDT TUE JUL 18 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
RANDOLPH COUNTY...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER RANDOLPH 
COUNTY. NO FLOODING REPORTS HAVE BEEN RECEIVED AT THIS TIME.

AN ADDITIONAL HALF INCH TO INCH RAIN IS POSSIBLE OVER PORTIONS OF 
RANDOLPH COUNTY OVER THE NEXT HOUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3885 7980 3873 7978 3876 7954 3888 7953

$$

10
000 
WGUS71 KRLX 182336
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
730 PM EDT TUE JUL 18 2006

WVC083-182340-
RANDOLPH WV-
730 PM EDT TUE JUL 18 2006

...THE FLASH FLOOD WARNING FOR RANDOLPH COUNTY EXPIRED AT 730 PM
EDT...

THE THUNDERSTORMS WITH HEAVY RAIN THAT PROMPTED THE FLASH FLOOD 
WARNING HAS WEAKEN AND MOVED TO NORTHERN RANDOLPH COUNTY. 
...THEREFORE THE FLASH FLOOD WARNING THAT WAS IN EFFECT HAS BEEN 
ALLOWED TO EXPIRE.

LAT...LON 3885 7980 3873 7978 3876 7954 3888 7953

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:19 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 18, 3:19 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
319 PM EDT TUE JUL 18 2006

.SHORT TERM /REST OF TODAY THROUGH WEDNESDAY NIGHT/...

MODELS IN REASONABLE AGREEMENT WITH BRINGING FRONT DOWN INTO THE FAR
NORTH THIS AFTERNOON...THEN CRAWLING TO CENTRAL SECTIONS BEFORE
DISSIPATING WEDNESDAY MORNING. ENOUGH SUPPORT FOR SCATTERED STORMS
WITH THE FRONT ACROSS THE NORTH LATE THIS AFTERNOON AND EARLY
TONIGHT. CORFIDI VECTORS AND FLOW ALOFT WILL MOSTLY CONFINE STORM
ACTIVITY CLOSE TO THE FRONT...SO THAT THE SOUTHERN HALF OF THE CWA
WILL BE MOSTLY PRECIP FREE. NOT MUCH COOLING AT ALL BEHIND THE
FRONT...REALLY MORE OF A WIND SHIFT TO THE NORTH AND NORTHEAST. HIGH
STAYS NORTH ACROSS THE GREAT LAKES AND MOVES INTO NEW ENGLAND BY
WEDNESDAY...SO THAT FLOW QUICKLY BECOMES SOUTHEAST ON WEDNESDAY WITH
THE HEAT AND HUMIDITY REMAINING IN PLACE. NOT SO HOT WEDNESDAY...
THOUGH...AS 850MB TEMPS COOL SLIGHTLY...BUT STILL AROUND 90 FOR A
HIGH. NOT LOOKING FOR MUCH CONVECTION WEDNESDAY...EXCEPT IN THE
MOUNTAINS WHERE A BIT OF UPSLOPE MAY HELP. TEMP GUIDANCE AMONG
MODELS CLOSE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...

THURSDAY WILL BE FAIRLY QUIET OVERALL.  MODELS AGREE THAT SHORTWAVE
SYSTEM SHOULD SLIP BY TO OUR NORTH...WITH SURFACE BOUNDARY REMAINING
THERE AS WELL.  KEPT POPS DRY DURING THE DAY AS A RESULT.

CURRENT THINKING IS THAT DEVELOPING TROPICAL SYSTEM OFF OF THE NORTH
CAROLINA COAST WILL REMAIN OFFSHORE...AND THUS NOT AFFECT OUR
SENSIBLE WEATHER TO ANY GREAT DEGREE.  AT THIS TIME...IT APPEARS THE
EFFECTS WILL BE LIMITED TO BLOWOFF MID/HI CLOUDS AND LIGHT NORTHEAST
WINDS.

FRONTAL BOUNDARY SINK SOUTH THURSDAY NIGHT AND FRIDAY...STALLING OUT
ACROSS THE AREA UNTIL A SURFACE WAVE POSSIBLE SHUNTS THE FRONT SOUTH
OVER THE WEEKEND.  H850 FLOW INTO THE FRONT DOES NOT LOOK
IDEAL...AND LOW LEVEL FLOW MAY BE ENOUGH TO KEEP STORMS MOVING.
SO...ANY WATER THREAT WOULD BE FROM TRAINING THUNDERSTORMS ALONG
BOUNDARY...WHICH OF COURSE ARE HARD TO PINPOINT THIS FAR OUT.

HPC SOLUTION FOR EXTENDED PERIOD...BASED HEAVILY ON THE ECMWF...
SUGGESTS THAT REGION MAY BE SANDWICHED BETWEEN FRONTS SUNDAY THROUGH
TUESDAY...WITH LITTLE SUPPORT FOR ORGANIZED PRECIPITATION.  KEPT
POPS SLIGHT CHANCE OR LOWER BEYOND SUNDAY NIGHT WITH ANY RAIN COMING
MOSTLY FROM TYPICAL DIURNAL POPUP STORMS.

MEX/ENSEMBLE NUMBERS AGREE WELL WITH HPC AND ACCEPTED THEM WITH VERY
MINOR MODIFICATION.

&&

.PREV DISCUSSION...
 /ISSUED 155 PM EDT TUE JUL 18 2006/

AVIATION...

WEAK FRONTAL SYSTEM WILL DROP SOUTHWARD INTO THE NORTHERN PORTION OF
THE CWA BY THIS EVENING...THEN SLOWLY DISSIPATE ACROSS CENTRAL
SECTIONS OVERNIGHT. SCATTERED CONVECTION WILL ACCOMPANY THE FRONT
THIS AFTERNOON INTO TONIGHT MAINLY ACROSS THE NORTH...BUT NOT
CONCENTRATED ENOUGH TO INCLUDE IN TAFS...OTHER THAN CB MENTION IN
CLOUDS. OTHERWISE FOR THIS AFTERNOON OUTSIDE CONVECTION...GENERALLY
VFR WITH SCT CU AND SCT-BKN MID CLOUDS ACROSS THE NORTH. FOR
TONIGHT...CONTINUED GENERALLY VFR WITH SCT-BKN MID CLOUDS MAINLY
NORTHERN HALF. SOME MVFR FOG MAINLY AT CRW AND EKN AFTER 06Z. AFTER
12Z WEDNESDAY...VFR WITH MAINLY SCT CU.

PREV DISCUSSION...
 /ISSUED 1032 AM EDT TUE JUL 18 2006/

SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

MODELS A BIT MORE ACTIVE WITH THE FRONT DROPPING INTO OUR NORTHERN
AREAS THIS AFTERNOON. WITH PWS GETTING ABOVE 1.5 INCHES...SOME
WEAK CONVERGENCE AND DEWPOINT POOLING ALONG THE FRONT...AND WEAK
UVV FROM RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET SWINGING
EASTWARD THROUGH THE GREAT LAKES...HAVE SCATTERED CONVECTION
DEVELOPING EARLIER THIS AFTERNOON ACROSS THE FAR NORTH AND MORE
QUICKLY DROPPING SOUTHEASTWARD THIS EVENING. STILL JUST A CHANCE POP
HOWEVER...SINCE NOT QUITE SURE HOW STRONG CAP IN PLACE WILL BE
THROUGH THIS EVENT. MOST ACTIVITY SHOULD BE EAST OF A JACKSON
OH...CHARLESTON WV...BECKLEY WV LINE THROUGH EARLY TONIGHT BEFORE
THE CONVECTION WEAKENS AND SHIFTS EASTWARD THROUGH THE MOUNTAINS.

PREV DISCUSSION...
 /ISSUED 420 AM EDT TUE JUL 18 2006/

LONG TERM /WEDNESDAY THROUGH MONDAY/...

MODELS SHOW SOME MOISTURE REMAINING ON WEDNESDAY...ENOUGH FOR SOME
THUNDERSTORMS TO DEVELOP IN ALL BUT THE NORTHWEST. WILL ADD POPS TO
THE FORECAST. A CAP AND DRY AIR ALOFT THEN SLIDE OVER THE REGION FOR
THURSDAY. NEXT FRONT APPROACHES FROM THE NORTHWEST ON THURSDAY
NIGHT...SLIDING INTO THE REGION ON FRIDAY. MODELS DO HAVE SOME
DIFFERENCES HERE...MAINLY DUE TO HANDLING OF LOW DEVELOPMENT OFF THE
CAROLINAS. GFS SOLUTION SEEMS MORE LIKELY...SO WILL LEAN TOWARD THE
GFS FOR FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...JMV
LONG TERM...CL
Hazardous weather outlook, Jul 18, 4:55 AM EDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
455 AM EDT TUE JUL 18 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-190900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
455 AM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 18, 3:25 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT TUE JUL 18 2006

WVZ046-182000-
POCAHONTAS-
325 PM EDT TUE JUL 18 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 325 PM EDT...SHOWERS AND THUNDERSTORMS WERE DRIFTING NORTHEAST
THROUGH THE UPPER GREENBRIER VALLEY NEAR SNOWSHOE... MARLINTON...
CASS...GREENBANK...DURBIN...AND BARTOW.

SMALL HAIL...GUSTY WINDS...AND LOCALIZED DOWNPOURS OF A HALF INCH
OF RAIN IN 15 MINUTES ARE POSSIBLE ACROSS PORTIONS OF NORTHERN AND
CENTRAL POCAHONTAS COUNTY THROUGH 4:30 PM.

THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN POOR DRAINAGE AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jul 18, 5:10 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
510 PM EDT TUE JUL 18 2006

WVZ047-182145-
RANDOLPH-
510 PM EDT TUE JUL 18 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL RANDOLPH COUNTY...OR ABOUT 14
MILES SOUTHEAST OF ELKINS...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE HARMAN.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:08 PM EDTSevere Thunderstorm WarningRLXRandolph37 min
Jul 18, 7:46 PM EDTFlash Flood WarningRLXRandolph119 min

Nearby

Flash Flood Warnings in West Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.